Heart Home > Side Effects of Enoxaparin
An Introduction to Side Effects of Enoxaparin
As with any medicine, enoxaparin
) can cause side effects. However, not everyone who takes the medication will have problems. In fact, most people tolerate it quite well. If reactions do occur, in most cases, they are minor and either require no treatment or are treated easily by you or your healthcare provider.
(This article covers many, but not all, of the possible side effects with enoxaparin. Your healthcare provider can discuss a more complete list with you.)
Serious Enoxaparin Side Effects to Report
Some side effects are potentially serious and should be reported immediately to your healthcare provider. Most of the serious problems are related to bleeding, an inherent risk with "blood-thinning" medications. Some of the warning signs of these serious reactions include:
- Unusual headaches, dizziness, or weakness
- Unusual bruising (bruises that develop without known cause or grow in size)
- Blood in the urine
- Blood in the stool (usually seen as red or black stools)
- Bleeding gums
- Bleeding from cuts that takes a long time to stop
- Menstrual bleeding or vaginal bleeding that is heavier than normal
- Coughing up blood.
Heparin-like medications (such as enoxaparin) may also cause a serious problem known as heparin-induced thrombocytopenia (HIT). HIT is a reaction to heparin (or heparin-like medications) in which the body develops antibodies to the medication. These antibodies activate blood platelets, increase the risk of blood clots, and decrease the measurable platelet levels in the blood.
There are often no noticeable symptoms of HIT until clotting begins to occur, and HIT can be deadly. For this reason, your healthcare provider may wish to monitor your blood platelets when you first start taking enoxaparin (or another heparin-like medication).
Although enoxaparin appears to be less likely to cause HIT than regular (unfractionated) heparin, there is still a small risk of this problem.